In gratitude of the loyal support of our members, the CNS is offering complimentary 2021 Annual Meeting registration to all members! Learn more.

  • Barbiturates May Falsely Increase Serum Sodium Levels

    Final Number:
    426

    Authors:
    Bart F.E. Feyen MD; Dries Coenen; Philippe G Jorens; Kristien Wouters; Andrew Ian Ramsay Maas MD, PhD; Viviane Van Hoof; Walter Verbrugghe

    Study Design:
    Other

    Subject Category:

    Meeting: Congress of Neurological Surgeons 2013 Annual Meeting

    Introduction: Barbiturates are used as a third tear therapy in intracranial hypertension refractory to medical treatment. In our center we observed a high percentage of hypernatremia in patients treated with barbiturates.

    Methods: We performed a retrospective study of 53 patients treated with barbiturates (thiopental) in our intensive care unit between 2007 and 2011 and evaluated electrolyte changes. Standardized in vitro laboratory tests were performed to study the effect of thiopental on sodium analysis. We further compared the values obtained on the central laboratory (CL) device versus the bedside point-of-care (POC) device.

    Results: The sodium levels were much higher on the CL device than on the POC device (+11.57 mmol/L, P < .0001) (figure 1). In the standardized in vitro tests thiopental induced a dose-dependent false hypernatremia (P = .002). Further exploration revealed that these erroneous values were related to the Siemens Dimension Vista 1500 central lab auto-analyzer.

    Conclusions: Barbiturates may cause false hypernatremia when assayed with a particular CL device. Clinicians treating patients with intracranial hypertension should be aware of this possible interference. Otherwise, the risk exists that elevated sodium levels may result in withholding essential treatments with hypertonic saline or mannitol for raised ICP.

    Patient Care: This paper warns clinicians about possible barbiturate interference in sodium assays since a false assumption of hypernatremia may result in withholding essential treatments.

    Learning Objectives: understand that barbiturates may cause false hypernatremia which may result in withholding essential treatments for raised ICP

    References:

We use cookies to improve the performance of our site, to analyze the traffic to our site, and to personalize your experience of the site. You can control cookies through your browser settings. Please find more information on the cookies used on our site. Privacy Policy